Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 102, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 5, 2003, 4:21 PM CDT for Humphreys County, Sharkey County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 5, 2003, 6:20 PM CDT
- In force
- 119 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Humphreys County, MS, Sharkey County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 052122 FFWJAN MSC053-125-052320- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 421 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI * UNTIL 620 PM CDT * AT 421 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN 2 MILES WEST OF LOUISE...OR ABOUT 14 MILES NORTHEAST OF ROLLING FORK...MOVING NORTHEAST AT 10 MPH. RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES AN HOUR ARE POSSIBLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. LAT...LON 3296 9077 3295 9054 3311 9047 3309 9078 $$
2 follow-up statements
000 WGUS74 KJAN 052224 FFSJAN MSC053-125-052320- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 519 PM CDT SAT JUL 5 2003 FLASH FLOOD WARNING REMAINS IN EFFECT FOR... HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI... SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI. AT 520 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY BETWEEN ANGUILLA...LOUISE AND MIDNIGHT...ALL MOVING NORTHEAST AT 10 MPH. RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES AN HOUR ARE STILL POSSIBLE WITH THESE STORMS...AS 3 TO 4 INCHES HAVE ALREADY FALLEN SINCE 430 PM. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. $$
000 WGUS74 KJAN 052321 FFSJAN MSC053-125-062350- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 620 PM CDT SAT JUL 5 2003 THE FLASH FLOOD WARNING FOR HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI AND SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI HAS BEEN ALLOWED TO EXPIRE. AT 620 PM...RADAR INDICATED THAT THE HEAVY RAINFALL HAS MOVED OUT OF THE AREA. RADAR ESTIMATES THAT BETWEEN THREE AND SEVEN INCHES OF RAIN HAVE FALLEN SINCE 4 PM ACROSS NORTHEAST SHARKEY COUNTY AND SOUTHWEST HUMPHREYS COUNTY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:00 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 5, 2:00 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 200 PM CDT SAT JUL 5 2003 LATEST RADAR AND SATELLITE IMAGERY SHOW WIDESPREAD...DEEP AND VERY MOIST CONVECTIVE ACTIVITY OVER MUCH OF THE FORECAST AREA...ESPECIALLY OVER SOUTHERN MISSISSIPPI. MORNING BALLOON SOUNDINGS SHOW PRECIPITABLE WATER VALUES OVER TWO INCHES IN MANY LOCATIONS...SUGGESTING THAT MOST SHOWERS AND THUNDERSTORMS WILL HAVE LITTLE PROBLEM PRODUCING LOCALLY HEAVY RAINS. FURTHERMORE...THE MOISTURE DEPTH ON THE SOUNDINGS EXTENDS UP TO ABOUT 450 MB AND THE WIND FLOW AT ALL LEVELS IS VERY WEAK. AT THE SURFACE...SOILS REMAIN NEARLY SATURATED FROM RECENT RAINS...MAINLY SOUTH OF INTERSTATE 20 AND EAST OF THE MISSISSIPPI RIVER. BASED ON THESE OBSERVATIONS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEASTERN MISSISSIPPI THROUGH 800 PM. TONIGHT THROUGH SUNDAY NIGHT...EXPECT THE MOSTLY DIURNALLY DRIVEN CONVECTIVE ACTIVITY TO DIMINISH IN COVERAGE AND INTENSITY BY LATE THIS EVENING AS MOST OF THE DAILY HEATING IS LOST. LOW CLOUD CEILINGS WILL FORM ACROSS MANY LOCATIONS AS MOISTURE FROM THE DAY/S RAINS IS LIFTED ABOVE THE SURFACE. ON SUNDAY...THE SOUTHERLY FLOW OF VERY MOIST...WARM AND UNSTABLE AIR WILL CONTINUE OVER THE REGION. EXPECT...A REPEAT OF TODAY/S WEATHER. AS WAS THE CASE TODAY...WEAK ATMOSPHERIC FLOW AT ALL LEVELS WILL TRANSLATE TO A SLOW SOUTHWESTERLY STORM MOTION...AND ABUNDANT CLOUD COVER WILL HOLD THE AFTERNOON HIGH TEMPERATURES IN THE MID 80S. AS A RESULT...THE POTENTIAL FOR FLASH FLOODING SUNDAY WILL BE A CONCERN...ESPECIALLY SOUTH OF INTERSTATE 20. ON SUNDAY EVENING THE SHOWER ACTIVITY WILL AGAIN DIMINISH. ON MONDAY AND TUESDAY...THE PATTERN WILL BEGIN TO CHANGE AS THE BERMUDA HIGH TO THE EAST AND THE FOUR CORNERS HIGH TO THE WEST BEGIN TO INTENSIFY. THE AMPLIFICATION OF THE TWO HIGH PRESSURE AREAS OVER THE AREA WILL ALLOW FOR THE MAINLY AFTERNOON THUNDERSTORMS TO DIMINISH IN AREAL COVERAGE...TO BE MORE OF THE SCATTERED VARIETY. DUE TO UNSEASONABLY HIGH PRECIPITABLE WATER VALUES...THE THUNDERSTORMS THAT OCCUR ON THESE DAYS ARE EXPECTED TO BE MORE OF THE HEAVY RAIN PRODUCING TYPE THAN THE SEVERE TYPE. DAY TIME TEMPERATURES WILL RISE TO NORMAL LEVELS AS SUBSIDENCE ADDS TO THE DAILY HEATING. WEDNESDAY THROUGH SATURDAY...THE TREND TOWARDS DRIER AND HOTTER WILL CONTINUE AS THE FOUR CORNERS HIGH PRESSURE AREA MIGRATES EASTWARD AND AS THE ASSOCIATED THERMAL TROUGH TO THE WEST BECOMES MORE SHALLOW...AND BEGINS TO ENCROACH ON LOUISIANA. AS THIS HAPPENS...EXPECT TEMPERATURES TO RISE TO BE SLIGHTLY ABOVE NORMAL AND FOR THE AFTERNOON THUNDERSTORM ACTIVITY TO DIMINISH FURTHER IN AREAL COVERAGE. PRELIM NUMBERS: JAN TB 072/085 072/091 072 18663 MEI TB 072/083 072/091 071 18663 .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH MSZ043>045-048>066-072>074. 18/HENRY
Hazardous weather outlook, Jul 5, 2:49 PM CDT, 1 hour 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061949- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT SAT JUL 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE REGION THIS EVENING...BEFORE BECOMING MORE ISOLATED OVERNIGHT. MORE SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED DURING THE DAY SUNDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. AN EXTREMELY MOIST AIRMASS WAS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY THIS WEEKEND. THE COMBINATION OF THE VERY MOIST AIRMASS AND A DISTURBANCE IN UPPER LEVELS OF THE ATMOSPHERE WILL LEAD TO THUNDERSTORM DEVELOPMENT TONIGHT THROUGH SUNDAY. THE THUNDERSTORMS WILL BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS DUE TO DAYTIME HEATING. WHILE VERY MOIST...THE AIRMASS ACROSS THE REGION IS NOT PARTICULARLY UNSTABLE...SO SEVERE STORMS ARE NOT EXPECTED. FREQUENT LIGHTNING...TORRENTIAL DOWNPOURS OF RAIN...AND WIND GUSTS TO 35 MPH WILL BE THE MAIN THREATS WITH THUNDERSTORMS THAT DEVELOP. ...FLOODING... FLASH FLOODING WILL BE A RISK ACROSS THE AREA THROUGH SUNDAY. THE MOST LIKELY LOCATION FOR FLASH FLOODING WILL BE ACROSS CENTRAL AND SOUTHERN MISSISSIPPI...MAINLY ALONG AND SOUTHEAST OF A PORT GIBSON..TO CANTON...TO CARTHAGE LINE. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 8 PM TONIGHT. WITH AN EXTREMELY MOIST AIRMASS IN PLACE ACROSS THE AREA...SHOWERS AND THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS OF RAIN. ANY SHOWERS AND STORMS WHICH DEVELOP WILL ALSO BE SLOW MOVING...FURTHER INCREASING THE RISK OF HEAVY RAINFALL. WHILE HEAVY RAINFALL AMOUNTS ARE NOT EXPECTED TO BE WIDESPREAD...LOCALIZED AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR COULD OCCUR. THESE TYPES OF RAINFALL AMOUNTS COULD LEAD TO FLASH FLOODING OF STREAMS AND ROADS...PARTICULARLY OVER PARTS OF CENTRAL AND SOUTHERN MISSISSIPPI THAT HAVE SEEN SIGNIFICANT RAIN RECENTLY...AND HAVE SATURATED GROUND. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:27 AM CDT | Flash Flood Warning | JAN | Lawrence | 93 min |
| Jul 5, 12:09 PM CDT | Flash Flood Warning | JAN | Franklin | 2 hr |
| Jul 5, 2:30 PM CDT | Flash Flood Warning | JAN | Copiah | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.